Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 258, NWS Northern Indiana

November 10, 1998LaPorte County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 7:36 AM CST for LaPorte County, Starke County, Indiana. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 7:36 AM CST (13:36 UTC)
Expired
Nov 10, 1998, 8:35 AM CST
In force
59 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties LaPorte County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:45 AM CSTThunderstorm WindKnox, INSEVERAL TREES AND POWER LINES BLOWN DOWN.
Nov 10, 8:00 AM CSTThunderstorm WindCountywide, INNUMEROUS TREES AND POWER LINES DOWN. ONE HOME SUFFERED EXTENSIVE DAMAGE WHEN A LARGE TREE FELL INTO IT COLLAPSING THE ROOF AND ONE WALL. ONE CAR WAS HEAVILY DAMAGED BY A FALLEN TREE.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.6 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
524 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 101336 RRA
SVRFWA
INC091-131-149-181-101435-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
836 AM EST (736 AM CST) TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPORTE COUNTY IN NORTHWESTERN INDIANA
  PULASKI COUNTY IN NORTHWESTERN INDIANA
  STARKE COUNTY IN NORTHWESTERN INDIANA
  WHITE COUNTY IN NORTHWESTERN INDIANA

* UNTIL 835 AM CST (935 AM EST)

* AT 739 AM CST (839 AM EST)... DOPPLER RADAR AT NORTH WEBSTER
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM GARY SOUTH TO
  30 MILES NORTHWEST OF LAFAYETTE. THE LINE WAS MOVING NORTHEAST AT
  60 MPH.

* THE LINE WILL REACH A LAPORTE TO KNOX TO WINAMAC TO MONTICELLO
  LINE BETWEEN 905 AM EST/805 AM CST AND 915 AM EST/815 AM CST.


WINDS IN EXCESS OF 60 MPH ARE LIKELY!  SEEK SHELTER
IMMEDIATELY.

JAH/TEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 1:30 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Nov 10, 1:30 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 AM EST TUE NOV 10 1998

MAIN FCST PROBLEMS TODAY ARE PORTENTIAL FOR SVR TSTMS AND DAMAGING
POST FRONTAL GRADIENT WINDS.

AT 06Z A RAPIDLY DEEPENING/INTENSIFYING LOW PRESSURE SYSTEM WAS
OVER SOUTHEAST NEB WITH A WARM FRONT EXTENDING ESE INTO SRN IND.
CENTRAL PRESSURE HAS BEEN DROPPING ABOUT 1MB/HR SINCE 00Z AND
MODEL FCSTS INDICATE IT WILL CONT TO BOMB OUT TODAY AS IT LIFTS NE
TO LS BY TONIGHT. STG PRES FALLS NE AND IN VCNTY OF LOW SUGGESTS
MODEL FCSTS OF MSPL ARE ON TRACK. AS POINTED OUT IN SWODY1 LOW LVL
MOISTURE RETURN IS A LTL STRONGER THAN MODEL FCSTS. LINE OF SVR
TSTMS FM CENTRAL MO TO CENTRAL TX ATTM WL LIKELY CONT TO DVLP
NWD ALONG THE FRONT TODAY AS 60F DEWPOINTS ADVECT NWD AHD OF THE
FRONT. 49KT LLJ FM ORD ACARS AT 04Z INDICATES MODEL WIND FIELDS
CLOSE. 150KT SWLY UPR LVL JET IMPINGING ON 80KT SLY LLJ OVR CWA
SUGGESTS POTENTIAL FOR SVR WX OUTBREAK. LOW LVL SPEED/DIRECTIONAL
SHEAR WITH STG WIND FIELDS AND SLIGHTLY UNSTABLE AMS SUGGESTS
POTENTIAL FOR LOW TOPPED SUPERCELLS ACRS THE CWA TODAY. EXPECT THE
SQUALL LINE TO MOVE THRU NC IND AND SW MI LATE THIS MORNING AND ACRS
THE REMAINDER OF THE CWA EARLY THIS AFTN. STG SUBSIDENCE AND CAA
BEHIND THE FRONT SHD TRANSPORT HI WINDS DOWN TO THE SFC WITH 50-60KT
GUSTS EXPECTED ACRS THE AREA THIS AFTN/EVE.

SBN NB 061/035 043/031 046 01+32
FWA NB 062/035 044/029 047 01+21
AOH NB 063/036 045/029 048 01+31

.IWX...NONE.

JT

In the hours before

Special weather statement, Nov 10, 5:00 AM CST, 2 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST TUE NOV 10 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.

A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL
CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR
TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS
OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE
STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON.
THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE
AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60
MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT.

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS
THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE
COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION
TODAY.

JT
Special weather statement, Nov 10, 5:00 AM CST, 2 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST TUE NOV 10 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.

A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL
CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR
TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS
OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE
STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON.
THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE
AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60
MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT.

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS
THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE
COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION
TODAY.

JT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:36 AM CSTSevere Thunderstorm WarningIWXPulaski, White59 min
Nov 10, 8:13 AM CSTSevere Thunderstorm WarningIWXFulton, Marshall, Saint Joseph62 min
Nov 10, 8:13 AM CSTSevere Thunderstorm WarningIWXCass62 min
Nov 10, 8:17 AM CSTTornado WarningIWXCass, White33 min
Nov 10, 9:27 AM CSTSevere Thunderstorm WarningIWXElkhart, Kosciusko48 min
Nov 10, 9:34 AM CSTSevere Thunderstorm WarningIWXMiami, Wabash46 min
Nov 10, 9:47 AM CSTSevere Thunderstorm WarningIWXNoble, Whitley48 min
Nov 10, 9:47 AM CSTSevere Thunderstorm WarningIWXLaGrange48 min
Nov 10, 9:59 AM CSTSevere Thunderstorm WarningIWXGrant, Huntington46 min
Nov 10, 10:33 AM CSTSevere Thunderstorm WarningIWXDeKalb, Steuben62 min
Nov 10, 10:33 AM CSTSevere Thunderstorm WarningIWXBlackford, Wells62 min
Nov 10, 10:33 AM CSTSevere Thunderstorm WarningIWXAllen62 min
Nov 10, 10:51 AM CSTSevere Thunderstorm WarningIWXAdams, Jay74 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.